Alert archive / Montana / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 16, NWS Missoula, MT

August 6, 2024Granite County, Ravalli County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 6, 2024, 6:20 PM MDT for Granite County, Ravalli County, Montana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2024, 6:20 PM MDT (00:20 UTC)
Expired
Aug 6, 2024, 6:45 PM MDT
In force
25 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Granite County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 90 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 12:39 PM MDT, 5 hours 41 minutes earlier.

Area forecast discussion, Aug 6, 12:39 PM MDT, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1239 PM MDT Tue Aug 6 2024

.DISCUSSION...Active weather will persist today with above-
average atmospheric moisture, instability, shear, and synoptic
ascent due to an approaching Pacific trough. This combination will
lead to the development of thunderstorms across most of north-
central Idaho and western Montana. The strongest storms are
expected between 3:00-8:00 PM MDT, especially eastward from the
Highway 93 corridor. Storms may linger in the Glacier Region
throughout the night.

A drier air mass associated with the trough is currently moving
eastward through Oregon and is expected to reach north-central
Idaho tonight. This cooler and drier air will reduce the threat of
thunderstorms in Idaho. However, western Montana, particularly
the Glacier Region and along the Divide, will still have
sufficient moisture and lift for thunderstorms.

A drier westerly flow aloft will result in near or below-average
temperatures on Thursday, with only a few storms expected along
the Divide. An easterly pressure gradient across the region will
also bring breezy easterly winds throughout the day.

Shower and thunderstorm activity is anticipated to return area-
wide late Friday into Saturday with the arrival of monsoon
moisture embedded in a southwesterly flow. Near-normal
temperatures are expected, and ensemble cluster analysis suggests
no significant heat waves through early next week.

&&

.AVIATION...
Thunderstorms continue to impact the Northern Rockies airspace
this afternoon. Organized convection is likely, given the modest
instability, shear, and synoptic ascent associated with an
approaching low-pressure system. High- resolution models suggest
that discrete cells, potentially including a supercell or two,
will initiate west of and along the US-93 corridor in western
Montana between 19:00-21:00 UTC (1:00-3:00 PM MDT), before
tracking along and east of the Divide by 01:00-03:00 UTC
(7:00-9:00 PM MDT). Thunderstorms may produce gusty outflow winds,
hail, and brief periods of heavy rain. There is a marginal risk
of severe weather for KMSO, KGPI, KBTM, and KHRF, with a 5%
probability of thunderstorms producing damaging wind gusts of 50
knots and hail 1 inch or greater in diameter.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...&&

In the hours before

Special weather statement, Aug 6, 4:43 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Missoula MT
443 PM MDT Tue Aug 6 2024

MTZ003>005-043-062330-
Flathead/Mission Valleys MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
443 PM MDT Tue Aug 6 2024

...A strong thunderstorm will impact portions of southeastern
Mineral, south central Lake, central Missoula and southeastern
Sanders Counties through 530 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm near
Frenchtown, or 18 miles northwest of Missoula, moving northeast at 60
mph.

HAZARD...Winds in excess of 30 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ravalli, Arlee, Evaro, Frenchtown, Huson, and Ninemile.

This includes the following highways...
 Interstate 90 between mile markers 79 and 93.
 Highway 93 N between mile markers 2 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4693 11431 4705 11448 4730 11415 4705 11391
TIME...MOT...LOC 2243Z 224DEG 54KT 4709 11428

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 6, 4:45 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Missoula MT
445 PM MDT Tue Aug 6 2024

MTZ007-062315-
Butte/Blackfoot Region MT-
445 PM MDT Tue Aug 6 2024

...A strong thunderstorm will impact portions of southeastern Powell
County through 515 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Garrison, or 16 miles northeast of Deer Lodge, moving
northeast at 60 mph.

HAZARD...Winds in excess of 30 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blossburg, Elliston, and Avon.

This includes the following highways...
 Interstate 90 between mile markers 177 and 179.
 Highway 12 Garrison to MacDonald Pass between mile markers 4 and 7,
and between mile markers 10 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4650 11231 4638 11260 4650 11276 4670 11252
      4670 11241 4666 11240 4666 11232 4663 11230
      4661 11229 4657 11232 4654 11230
TIME...MOT...LOC 2244Z 224DEG 54KT 4653 11250

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 6, 4:55 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Missoula MT
455 PM MDT Tue Aug 6 2024

MTZ004>006-043-062345-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
455 PM MDT Tue Aug 6 2024

...A strong thunderstorm will impact portions of south central
Missoula and north central Ravalli Counties through 545 PM MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lolo, or 7 miles southeast of Missoula, moving east at 50 mph.

HAZARD...Winds in excess of 30 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Missoula, Lolo, and Florence.

This includes Highway 93 S between mile markers 73 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4674 11427 4687 11403 4677 11375 4658 11403
TIME...MOT...LOC 2254Z 284DEG 42KT 4677 11396

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 6, 5:11 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Missoula MT
511 PM MDT Tue Aug 6 2024

MTZ006-043-062345-
Bitterroot/Sapphire Mountains MT-Potomac/Seeley Lake Region MT-
511 PM MDT Tue Aug 6 2024

...A strong thunderstorm will impact portions of southeastern
Missoula and north central Granite Counties through 545 PM MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bonner-West Riverside, or 11 miles east of Missoula, moving east at
35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Twin Creeks, Potomac, Turah, and Clinton.

This includes the following highways...
 Interstate 90 between mile markers 111 and 120.
 Highway 200 E between mile markers 1 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4679 11382 4684 11394 4686 11384 4691 11388
      4694 11345 4675 11342
TIME...MOT...LOC 2311Z 266DEG 32KT 4681 11380

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, Aug 6, 5:29 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Missoula MT
529 PM MDT Tue Aug 6 2024

MTZ007-070000-
Butte/Blackfoot Region MT-
529 PM MDT Tue Aug 6 2024

...A strong thunderstorm will impact portions of southeastern Powell
County through 600 PM MDT...

At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Garrison, or 11 miles northeast of Deer Lodge, moving
northeast at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Blossburg, Elliston, and Avon.

This includes Highway 12 Garrison to MacDonald Pass between mile
markers 1 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
west central Montana.

&&

LAT...LON 4651 11230 4640 11264 4655 11278 4670 11250
      4670 11241 4666 11240 4666 11232 4663 11230
      4661 11229 4657 11232 4654 11230
TIME...MOT...LOC 2329Z 238DEG 29KT 4652 11262

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, Aug 6, 5:32 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Missoula MT
532 PM MDT Tue Aug 6 2024

IDZ006-MTZ005-006-070015-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
532 PM MDT Tue Aug 6 2024

...A strong thunderstorm will impact portions of eastern Idaho and
central Ravalli Counties through 615 PM MDT/515 PM PDT/...

At 532 PM MDT/432 PM PDT/, Doppler radar was tracking a strong
thunderstorm 13 miles west of Darby, or 22 miles southwest of
Hamilton, moving east at 50 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Darby, Conner, Charlos Heights, and Como.

This includes Highway 93 S between mile markers 13 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4589 11471 4608 11469 4620 11385 4583 11381
TIME...MOT...LOC 2332Z 267DEG 42KT 4599 11446

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:02 PM MDTSevere Thunderstorm WarningMSOGranite, Missoula, Ravalli28 min
Aug 6, 6:14 PM MDTSpecial Weather StatementMSOGranite46 min
Aug 6, 6:24 PM MDTSpecial Weather StatementMSOMissoula36 min
Aug 6, 8:22 PM MDTSpecial Weather StatementMSOLake53 min
Aug 6, 10:53 PM MDTSpecial Weather StatementMSOGranite22 min
Aug 7, 11:32 AM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders33 hr
Aug 7, 4:08 PM MDTSpecial Weather StatementMSOMissoula37 min
Aug 7, 4:57 PM MDTSpecial Weather StatementMSOMissoula33 min
Aug 7, 5:48 PM MDTSpecial Weather StatementMSOMissoula27 min

Nearby

Severe Thunderstorm Warnings in Montana, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.